Alert archive / Alabama / Wind Advisories in 2023
Wind Advisory 15, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Nov 20, 2023, 2:22 AM CST for 36 counties in Alabama. It took effect at Nov 20, 2023, 7:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2023, 2:22 AM CST (08:22 UTC)
- In effect from
- Nov 20, 2023, 7:00 PM CST
- Expired
- Nov 21, 2023, 8:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Birmingham, AL
All 36 counties
Autauga County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 15 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069 WWUS74 KBMX 200822 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 222 AM CST Mon Nov 20 2023 ALZ011>015-017>037-202100- /O.NEW.KBMX.WI.Y.0015.231121T0100Z-231121T1300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, and Dadeville 222 AM CST Mon Nov 20 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CST TUESDAY... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of central Alabama. * WHEN...From 7 PM this evening to 7 AM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects and outdoor decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
906 WWUS74 KBMX 201926 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 126 PM CST Mon Nov 20 2023 ALZ011>015-017>037-210900- /O.CON.KBMX.WI.Y.0015.231121T0100Z-231121T1300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, and Dadeville 126 PM CST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CST TUESDAY... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of central Alabama. * WHEN...From 7 PM this evening to 7 AM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
386 WWUS74 KBMX 210541 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1141 PM CST Mon Nov 20 2023 ALZ011>015-017>037-211300- /O.CON.KBMX.WI.Y.0015.000000T0000Z-231121T1300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, and Dadeville 1141 PM CST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST TUESDAY... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph will continue to be possible. * WHERE...Portions of central Alabama. * WHEN...Through 7 AM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects and outdoor decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
491 WWUS74 KBMX 211120 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 520 AM CST Tue Nov 21 2023 ALZ011>015-022-023-030>032-211230- /O.CAN.KBMX.WI.Y.0015.000000T0000Z-231121T1300Z/ Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter- Greene-Hale- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, Eutaw, Greensboro, and Moundville 520 AM CST Tue Nov 21 2023 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory criteria. $$ ALZ038-040>048-211400- /O.EXB.KBMX.WI.Y.0015.000000T0000Z-231121T1400Z/ Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock- Lee-Russell- Including the cities of Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, and Phenix City 520 AM CST Tue Nov 21 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...South winds 15 to 20 mph with gusts up to 40 mph. * WHERE...Chambers, Dallas, Autauga, Lowndes, Elmore, Montgomery, Macon, Bullock, Lee and Russell Counties. * WHEN...Until 8 AM CST this morning. * IMPACTS...Gusty winds could blow around unsecured objects and outdoor decorations. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ017>021-024>029-033>037-211400- /O.EXT.KBMX.WI.Y.0015.000000T0000Z-231121T1400Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby- St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa- Tallapoosa- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion, Centreville, Clanton, Rockford, Alexander City, and Dadeville 520 AM CST Tue Nov 21 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...South to southeast winds 10 to 20 mph with gusts up to 40 mph will continue to be possible. * WHERE...Portions of central Alabama. * WHEN...Until 8 AM CST this morning. * IMPACTS...Gusty winds could blow around unsecured objects and outdoor decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Nov 19, 11:11 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Nov 19, 11:11 PM CST, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1111 PM CST Sun Nov 19 2023 ...New AVIATION... .SHORT TERM... (Rest of Tonight) Issued at 943 PM CST SUN NOV 19 2023 Mid/high cloud cover will be increasing as the night progresses ahead of our next weather system. However, we are not expecting any precip for tonight. Our airmass needs to recover some before any precip will occur. We will get some light SE low level flow tonight, but most of the atmosphere recovery will hold off until during the day Monday. We will still be quite cool tonight with lows expected in the 40s, but lows are expected to be some 6 to 9 degrees milder than this past morning's lows. 08 Previous short-term discussion: (This afternoon through Monday) Issued at 1116 AM CST SUN NOV 19 2023 Light winds will become south to southwesterly ahead of a low pressure system moving through the MS River Valley towards Alabama. Moisture and warm air will advect into the state with high temperatures today in the upper 60s to lower 70s, and lows tonight in the 40s. Today and tonight will be dry with increasing clouds ahead of the next system. Monday, a pressure gradient will strengthen over the area with winds becoming breezy with gusts up to 20 mph possible by the late afternoon and early evening. Wind shear will be strong Monday afternoon into evening, with values expected to increase through the late evening. With this shear, a weak area of lift, instabilities a few hundred J/kg, and PW values increasing to max for this time of year, high res models are trying to show light showers moving into the northwestern portions of Alabama by the 2 pm to 4 pm timeframe, with showers develop across the northwestern two thirds of the area by 5 pm. Not expecting anything more than rain in the afternoon/early evening, with the main focus of convection overnight. All activity is expected to increase in coverage and intensity after sunset. High temperatures on Monday will be in the upper 60s to mid 70s. 24 && .LONG TERM... (Monday night through next Saturday) Issued at 238 PM CST SUN NOV 19 2023 An active period to start of the extended time frame. Our first real fall storm system will affect central Alabama from Monday night into Tuesday. The severe weather threat area has been adjusted slightly east and north. Currently, the range of time the severe weather may occur is roughly 6-8 hours. Severe storms will not last this long, mainly an hour or two at most. The range is due to timing issues amongst the various solutions and hopefully can be narrowed down even further the next 12 hours or so. Ok, to start off, the discussion below spells out the parameters and challenges quite well and remains valid this run. One big challenge will be how far north does that 65 surface dew point get, and how will this affect the overall instability available in the fairly narrow warm sector. Due to the remnant drier air courtesy of the easterly flow and wedge, expect some sort of pinching off of this surface moisture. Another challenge will be the winds. The low level wind column really ramps up around 00z and propagates west to east. Winds will be 50 mph below 5k ft in places, maybe even lower. The amount of mixing ahead of the convective line combined with the actual gradient will determine the winds. It appears that we will stay in the Wind Advisory criteria for now with sustained winds near 20 mph at times and gusts to near 35 mph at times. Will look at another run of the models for the issuance of any products. Lastly, rainfall of 1-2 inches is possible with locally higher amounts. The highest rain may occur in a short period of time and this may cause some localized, brief flooding conditions. The drought conditions may initially allow water to runoff quicker than normal Additionally, the fall season has plenty of leaves on the ground that could block the runoff flow from entering the normal channels. The remainder of the extended time frame has light rain chances on Thanksgiving Day. A disturbance above the surface will bring moisture up and over the surface stable conditions. No rain mention over the weekend at this time. 75 Previous long-term discussion: (Monday night through Saturday) Issued at 335 AM CST SUN NOV 19 2023 Models are beginning to come into much better agreement on synoptic features Monday night and Tuesday, though some of the typical mesoscale thermodynamic uncertainties remain as is typical with high shear, low CAPE severe weather events. Two lead shortwaves are currently ejecting out over the Central and Southern High Plains. The northern one will close off into an upper low near the Nebraska Sandhills today, while the southern one will close off into an upper low in the Kansas vicinity by tomorrow morning. Meanwhile a sharp shortwave trough and strong mid-level jet streak are moving into the Pacific Northwest. Southern portions of this feature will aid in trough amplification over the Plains and an eventual strong shortwave in the base of the trough, while northern portions will move eastward across Canada and eventually phase with the system on Tuesday. The central CONUS trough will approach Central Alabama Monday night into Tuesday as the Central Plains upper low opens up into a wave, while a strong vort max and 80kt mid-level jet streak will round the base of the trough across the Lower Mississippi Valley. An associated surface low will hook southeastward and then northeastward from the Texas and Oklahoma Panhandles to the Mid-South and then Lower Ohio Valley Sunday night through Monday night, while a 50-60 kt 850mb jet lifts across Alabama Monday night. Models have trended quicker with this system, with widespread showers and storms developing due to strong forcing for ascent with the shortwave and strong upper-level diffluence, and moving into West Alabama Monday evening. A CAD wedge will be in place over at least our northeast counties but strong southerly flow should cause it to begin to erode at least across the western and southern counties. A narrow warm sector with dew points around 65F will lift northward into at least our far southern counties late Monday evening and overnight. Strong forcing for ascent will favor a QLCS though 0-6 km bulk shear vectors around 70 kts oriented orthogonal to the line may allow for some embedded supercell structures. Backed surface winds and the strong LLJ will result in favorable hodographs for low-level rotation. As is typical for this time of year the limiting factor will be instability. MUCAPE will actually be on the order of 800 J/kg but SBCAPE looks to be around 500 J/kg or less. The shear could help compensate for this, but it is also plausible that the shear could actually be too strong for the updrafts. Other limiting factors would be the leading stratiform precipitation that could prevent surface-based instability from being realized and the potential for the QLCS to accelerate and out-run the surface-based instability. These limiting factors will keep the severe risk marginal for now, though it remains plausible that the slight risk could be expanded into our far southwest counties with later updates pending trends as we get in range of the CAMs. The eastern duration/extent of the threat on Tuesday is more uncertain as the upper forcing lifts north of the area and the LLJ begins to weaken and veer. The strong winds just off the surface could also create a damaging wind threat with the QLCS even in areas without surface-based instability if downdrafts are able to transport these winds to the surface. Even outside of convective winds, the strong pressure gradient between high pressure along the East Coast and the surface low are resulting in an increasing concern about gradient winds with this system. Some solutions indicate 925mb winds near 50 kts which could cause some 30 to 40 kt gusts at the surface, with some solutions also indicating sustained winds near 20 kts. A wind advisory may become necessary in later updates. These winds could especially be a concern for trees weakened by the ongoing drought. The good news as far as the drought is concerned is the high probabilities of beneficial rainfall of 1 to 2 inches with locally higher amounts. The GFS still seems to be an outlier relative to the ensembles and other models bringing down an upper low from the northern stream trough down into the area Tuesday night and Wednesday, with odds favoring cool and dry conditions. Models are coming into better agreement on an upper low forming along the base of the positively tilted trough over northern Mexico by Wednesday, potentially lifting this feature northeastward towards the area along with a Gulf low at the surface in the Thursday/Friday timeframe. However, there is considerable ensemble spread regarding the strength and moisture availability with this system so will keep PoPs for any stratiform rain in the slight chance range. Broad upper troughing looks to develop over the central and western CONUS by the end of the period but with low confidence on any details. 32/Davis && .AVIATION... (06Z TAFS) Issued at 1100 PM CST SUN NOV 19 2023 VFR TAFs are expected for much of the 24 hour forecast. Latest guidance suggest that the better low level moisture may hold off for most until Monday night as the better rain chances move into the area ahead of our next surface system. I did put a tempo of some MVFR cigs at ANB from 13-15z. Otherwise, showers chances are high enough to start mentioning during the afternoon at BHM/TCL/ EET, spreading to the rest of the sites after 00z. There is a low chance of MVFR with these showers, but will keep VFR with the showers for now. Surface pressure gradients will pick up in the afternoon as system nears. with SE winds becoming 9-12kts with some higher gusts at times. Low TS prob will be possible in the evening, but better chances will be just beyond the TAF period. Note: Equipment issues continue at EET. Will keep AMD NOT SKED in the TAF until issues are resolved. 08 && .FIRE WEATHER... Rain-free conditions are expected overnight, but then changes start occurring. Rain chances increase starting Monday afternoon, with widespread wetting rains Monday night into Tuesday. A storm system moves overhead and will produce strong 20 ft winds and transport winds during this same period. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 44 70 57 67 / 10 20 90 100 Anniston 48 69 59 66 / 10 20 90 100 Birmingham 48 70 61 67 / 10 30 90 90 Tuscaloosa 46 72 64 67 / 10 40 100 80 Calera 48 71 62 67 / 10 30 90 90 Auburn 51 69 59 67 / 0 20 70 100 Montgomery 46 74 64 70 / 0 20 80 100 Troy 46 74 61 70 / 0 20 50 90 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...08/24 LONG TERM....75/32/Davis AVIATION...08
Hazardous weather outlook, Nov 19, 1:58 PM CST, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 158 PM CST Sun Nov 19 2023 ALZ011>015-017>050-202300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 158 PM CST Sun Nov 19 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal Risk of severe thunderstorms, including damaging wind gusts up to 60 mph and isolated tornadoes, across the western and southern portions of central Alabama Monday night through Tuesday afternoon. There is a threat of localized flooding, especially in low lying and poor drainage areas across all of central Alabama, Monday nightduring this time, withthrough Tuesday afternoon, with 1 to 2 inches of rain and locally higher amounts. Breezy conditions are expected outside of thunderstorms Monday night, with sustained winds around 15 to 20 mph and gusts above 35 mph. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Monday night and Tuesday.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.